On the \(\mathrm {GL}_n\)-eigenvariety and a conjecture of Venkatesh


Let \(\pi \) be a cuspidal, cohomological automorphic representation of \(\mathrm {GL}_n({\mathbb A})\). Venkatesh has suggested that there should exist a natural action of the exterior algebra of a certain motivic cohomology group on the \(\pi \)-part of the Betti cohomology (with rational coefficients) of the \(\mathrm {GL}_n({\mathbb Q})\)-arithmetic locally symmetric space. Venkatesh has given evidence for this conjecture by showing that its ‘l-adic realization’ is a consequence of the Taylor–Wiles formalism. We show that its ‘p-adic realization’ is related to the properties of eigenvarieties.


  1. 1.

    Ash, A., Grayson, D., Green, P.: Computations of cuspidal cohomology of congruence subgroups of \({\text{ SL }}(3, {{\bf Z}})\). J. Number Theory 19(3), 412–436 (1984)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Ash, A., Pollack, D., Stevens, G.: Rigidity of \(p\)-adic cohomology classes of congruence subgroups of GL\((n,{\mathbb{Z}})\). Proc. Lond. Math. Soc. (3) 96(2), 367–388 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  3. 3.

    Ash, A., Stevens, G.: \(p\)-Adic Deformations of Arithmetic Cohomology. Preprint. http://math.bu.edu/people/ghs/preprints/Ash-Stevens-02-08.pdf

  4. 4.

    Bellaïche, J., Chenevier, G.: Families of Galois representations and Selmer groups. Astérisque 324, xii+314 (2009)

    MATH  MathSciNet  Google Scholar 

  5. 5.

    Bellaïche, J.: Critical \(p\)-adic \(L\)-functions. Invent. Math. 189(1), 1–60 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6.

    Berger, L.: Représentations \(p\)-adiques et équations différentielles. Invent. Math. 148(2), 219–284 (2002)

    Article  MathSciNet  Google Scholar 

  7. 7.

    Bosch, S., Güntzer, U., Remmert, R.: Non-Archimedean Analysis, Volume 261 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin (1984). (A systematic approach to rigid analytic geometry)

    Google Scholar 

  8. 8.

    Balasubramanyam, B., Raghuram, A.: Special Values of Adjoint \(L\)-Functions and Congruences for Automorphic Forms on \(\rm GL(n)\) Over a Number Field. Preprint. arXiv:1408.3896

  9. 9.

    Buzzard, K.: Eigenvarieties. In: Burns, D., Buzzard, K., Nekovár, J. (eds.) \(L\)-functions and Galois representations. London Mathematical Society Lecture Note Series, vol. 320, pp. 59–120. Cambridge University Press, Cambridge (2007)

  10. 10.

    Borel, A., Wallach, N.: Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups, Volume 67 of Mathematical Surveys and Monographs, 2nd edn. American Mathematical Society, Providence (2000)

    Book  MATH  Google Scholar 

  11. 11.

    Cartan, H., Eilenberg, S.: Homological algebra. Princeton Landmarks in Mathematics. Princeton University Press, Princeton (1999). (With an appendix by David A. Buchsbaum, Reprint of the 1956 original)

    MATH  Google Scholar 

  12. 12.

    Chenevier, G.: Familles \(p\)-adiques de formes automorphes pour \({{\rm GL}}_n\). J. Reine Angew. Math. 570, 143–217 (2004)

    MathSciNet  Google Scholar 

  13. 13.

    Chenevier, G.: On the infinite fern of Galois representations of unitary type. Ann. Sci. École Norm. Supér. (4) 44(6), 963–1019 (2011)

    MATH  MathSciNet  Google Scholar 

  14. 14.

    Clozel, L., Harris, M., Taylor, R.: Automorphy for some \(l\)-adic lifts of automorphic mod \(l\) Galois representations. Publ. Math. Inst. Hautes Études Sci. 108, 1–181 (2008). (With Appendix A, summarizing unpublished work of Russ Mann, and Appendix B by Marie–France Vignéras)

    Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Caraiani, A., Hung, B.V.L.: On the Image of Complex Conjugation in Certain Galois Representations. Preprint. arXiv:1409.2158

  16. 16.

    Clozel, L.: Motifs et formes automorphes: applications du principe de fonctorialité. In: Clozel, L., Milne, J.S. (eds.) Automorphic Forms, Shimura Varieties, and \(L\)-Functions, vol. I (Ann Arbor, MI, 1988), Volume 10 of Perspectives in Mathematics, pp. 77–159. Academic Press, Boston, (1990)

  17. 17.

    Coleman, R., Mazur, B.: The eigencurve. In: Scholl, A.J., Taylor, R.L. (eds.) Galois Representations in Arithmetic Algebraic Geometry (Durham, 1996), Volume 254 of London Mathematical Society Lecture Note Series, pp. 1–113. Cambridge University Press, Cambridge (1998)

  18. 18.

    Coleman, R.F.: Classical and overconvergent modular forms. Invent. Math. 124(1–3), 215–241 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  19. 19.

    Coleman, R.F.: \(p\)-Adic Banach spaces and families of modular forms. Invent. Math. 127(3), 417–479 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  20. 20.

    Clozel, L., Thorne, J.A.: Level-raising and symmetric power functoriality, I. Compos. Math. 150(5), 729–748 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  21. 21.

    Emerton, M.: On the interpolation of systems of eigenvalues attached to automorphic Hecke eigenforms. Invent. Math. 164(1), 1–84 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  22. 22.

    Fontaine, J.-M.: Valeurs spéciales des fonctions \(L\) des motifs. Astérisque, (206): Exp. No. 751, 4, 205–249 (1992). Séminaire Bourbaki, vols. 1991/92

  23. 23.

    Périodes \(p\)-adiques. Société Mathématique de France, Paris, : Papers from the seminar held in Bures-sur-Yvette, 1988, Astérisque No. 223 (1994)

  24. 24.

    Franke, J., Schwermer, J.: A decomposition of spaces of automorphic forms, and the Eisenstein cohomology of arithmetic groups. Math. Ann. 311(4), 765–790 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  25. 25.

    Galatius, S., Venkatesh, A.: Derived Galois deformation rings. Preprint

  26. 26.

    Hansen, D.: Minimal modularity lifting for \({{\rm GL}}_2\) over an arbitrary number field. To appear in Math. Res. Lett

  27. 27.

    Hansen, D.: Universal eigenvarieties, trianguline Galois representations, and \(p\)-adic Langlands functoriality. To appear in Crelle’s J

  28. 28.

    Hida, H.: Iwasawa modules attached to congruences of cusp forms. Ann. Sci. École Norm. Super. (4) 19(2), 231–273 (1986)

    MATH  MathSciNet  Google Scholar 

  29. 29.

    Hida, H.: Automorphic induction and Leopoldt type conjectures for \({{\rm GL}}(n)\). Asian J. Math. 2(4), 667–710 (1998). Mikio Sato: a great Japanese mathematician of the twentieth century

    Article  MATH  MathSciNet  Google Scholar 

  30. 30.

    Harris, M., Lan, K.-W., Taylor, R., Thorne, J.: On the Rigid Cohomology of Certain Shimura Varieties. Preprint. arXiv:1411.6717

  31. 31.

    Jannsen, U.: On the \(l\)-adic cohomology of varieties over number fields and its Galois cohomology. In: Ihara, Y., Ribet, K., Serre, J.-P. (eds.) Galois Groups Over \({\bf Q}\) (Berkeley, CA, 1987), Volume 16 of Mathematical Sciences Research Institute Publications, pp. 315–360. Springer, New York (1989)

  32. 32.

    Kisin, M.: Overconvergent modular forms and the Fontaine–Mazur conjecture. Invent. Math. 153(2), 373–454 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  33. 33.

    Kedlaya, K.S., Pottharst, J., Xiao, L.: Cohomology of arithmetic families of \((\varphi,\Gamma )\)-modules. J. Am. Math. Soc. 27(4), 1043–1115 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  34. 34.

    Khare, C., Thorne, J.A.: Potential automorphy and the Leopoldt conjecture. Preprint

  35. 35.

    Mazur, B.: Deforming Galois representations. In: Ihara, Y., Ribet, K., Serre, J.-P. (eds.) Galois Groups Over \({\bf Q}\) (Berkeley, CA, 1987), Volume 16 of Mathematical Sciences Research Institute Publications, pp. 385–437. Springer, New York (1989)

  36. 36.

    Mazur, B.: An introduction to the deformation theory of Galois representations. In: Cornell, G., Silverman, J.H., Stevens, G. (eds.) Modular forms and Fermat’s last theorem (Boston. MA, 1995), pp. 243–311. Springer, New York (1997)

  37. 37.

    Nekovář, J.: Beĭlinson’s conjectures. In Motives (Seattle, WA, 1991), Volume 55 of Proceedings of Symposia in Pure Mathematics, pp. 537–570. American Mathematical Society, Providence (1994)

  38. 38.

    Newton, J., Thorne, J.A.: Torsion Galois Representations Over CM Fields and Hecke Algebras in the Derived Category. Preprint. http://math.harvard.edu/~thorne/combined.pdf

  39. 39.

    Prasanna, K., Venkatesh, A.: Automorphic cohomology, motivic cohomology, and the adjoint \(L\)-function. Preprint

  40. 40.

    Scholze, P.: On torsion in the cohomology of locally symmetric varieties. To appear in Ann. Math

  41. 41.

    Scholl, A.J.: Motives for modular forms. Invent. Math. 100(2), 419–430 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  42. 42.

    Taylor, R., Yoshida, T.: Compatibility of local and global Langlands correspondences. J. Am. Math. Soc. 20(2), 467–493 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  43. 43.

    Urban, E.: Eigenvarieties for reductive groups. Ann. of Math. (2) 174(3), 1685–1784 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  44. 44.

    Venkatesh, A.: Derived Hecke algebra and cohomology of arithmetic groups. Preprint

  45. 45.

    Venkatesh, A.: The Exterior Algebra in the Cohomology of an Arithmetic Group. Lecture at MSRI (2014) http://www.msri.org/workshops/719/schedules/19229

Download references


D.H. is grateful to Columbia University’s Faculty Research Allowance Program for funding a trip to the University of Cambridge, during which some progress on this work occurred. In the period during which this research was conducted, J.T. served as a Clay Research Fellow. We thank the referee for helpful remarks.

Author information



Corresponding author

Correspondence to Jack A. Thorne.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hansen, D., Thorne, J.A. On the \(\mathrm {GL}_n\)-eigenvariety and a conjecture of Venkatesh. Sel. Math. New Ser. 23, 1205–1234 (2017). https://doi.org/10.1007/s00029-017-0303-0

Download citation

Mathematics Subject Classification

  • Primary 11F75
  • Secondary 11F85